Risk of C.diff High When Taking Certain Acid Reflux Medicationsby Jennifer Mitchell Wilson B.S. Dietetics, Dietitian, Health Professional
A recent study completed by the Mayo clinic caught my eye. The study indicated that patients taking histamine-2 receptor antagonists has an increased risk of developing a nasty stomach bug called C. diff. Some examples of histamine 2 receptor antagonists include many drugs used to decrease stomach acid in conditions like GERD. Zantac, Axid, Tagamet and Pepcid are all examples of this class of medication (1).
C. diff, whose full name is clostridium difficile, is a bacteria that causes symptoms like a bad stomach bug but can also progress to a life threatening inflammation of the colon and intestines. The theory is that histamine 2 antagonists prevent the stomach acid from killing vegetative forms of C. diff which can lead to this horrible infection. It is most often found in older adults or people who have been taking antibiotics, perhaps due to the subsequent imbalance of healthy bacteria.
If you are taking one of these medications be sure that your doctor is aware of it. Since some of these medications are over the counter it can limit the physician's ability foresee this type of complication. If you end up on antibiotics discuss with your physician the use of probiotics to replenish the healthy bacteria in the gut as well.
It is also important not to take histamine 2 receptors longer than indicated on the warning label without express permission from your physician. In the same token be sure that antibiotics are also being used responsibly. Just because you're sick does not mean you need to leave your doctor's office with prescription in hand. Many times symptoms can be caused by a viral infection for which antibiotics will not help. Finish any antibiotics as instructed by your physician.
Should you have any of these symptoms report them to your physician immediately. The faster you are diagnosed the more quickly and effectively they can treat the infection.